Acute renal failure following the use of rosiglitazone in a chronic kidney disease patient

R. Abdul Ghani, S. Zainudin, Nor Azmi Kamaruddin, N. C T Kong

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Drug-induced acute interstitial nephritis is a well-recognised and important reversible cause of acute renal failure. Peroxisome-proliferator activated receptor-gamma agonists, such as rosiglitazone, have been proven to be safe in chronic kidney disease patients. We describe a 65- year-old man with long-standing diabetes mellitus and hypertension, presenting with a five-day history of fluid overload and uraemic symptoms. There was no ingestion of analgesics, alternative medicine and other nephrotoxic drugs, the only new prescription being rosiglitazone, which was commenced during his last clinic follow-up two weeks prior to presentation. He required haemodialysis with minimal improvement in renal profile, despite cessation of the offending drug. Renal biopsy revealed findings consistent with acute interstitial nephritis. An episode of upper gastrointestinal bleeding with bleeding duodenal ulcer limited the use of steroids. He was treated with a course of mycophenolate mofetil which showed good gradual response and he remained stable with residual renal impairment.

Original languageEnglish
JournalSingapore Medical Journal
Volume50
Issue number1
Publication statusPublished - 1 Jan 2009

Fingerprint

rosiglitazone
Chronic Renal Insufficiency
Acute Kidney Injury
Interstitial Nephritis
Kidney
Pharmaceutical Preparations
Hemorrhage
Mycophenolic Acid
PPAR gamma
Duodenal Ulcer
Complementary Therapies
Prescriptions
Analgesics
Renal Dialysis
Diabetes Mellitus
Eating
Steroids
Hypertension
Biopsy

Keywords

  • Acute interstitial nephritis
  • Acute renal failure
  • Mycophenolate mofetil
  • Peroxisome-proliferator activated receptor-gamma
  • Rosiglitazone
  • Thiazolidinediones

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Acute renal failure following the use of rosiglitazone in a chronic kidney disease patient. / Abdul Ghani, R.; Zainudin, S.; Kamaruddin, Nor Azmi; Kong, N. C T.

In: Singapore Medical Journal, Vol. 50, No. 1, 01.01.2009.

Research output: Contribution to journalArticle

@article{d9ba60c8a4b14a37b3bf0f1c8fc540d7,
title = "Acute renal failure following the use of rosiglitazone in a chronic kidney disease patient",
abstract = "Drug-induced acute interstitial nephritis is a well-recognised and important reversible cause of acute renal failure. Peroxisome-proliferator activated receptor-gamma agonists, such as rosiglitazone, have been proven to be safe in chronic kidney disease patients. We describe a 65- year-old man with long-standing diabetes mellitus and hypertension, presenting with a five-day history of fluid overload and uraemic symptoms. There was no ingestion of analgesics, alternative medicine and other nephrotoxic drugs, the only new prescription being rosiglitazone, which was commenced during his last clinic follow-up two weeks prior to presentation. He required haemodialysis with minimal improvement in renal profile, despite cessation of the offending drug. Renal biopsy revealed findings consistent with acute interstitial nephritis. An episode of upper gastrointestinal bleeding with bleeding duodenal ulcer limited the use of steroids. He was treated with a course of mycophenolate mofetil which showed good gradual response and he remained stable with residual renal impairment.",
keywords = "Acute interstitial nephritis, Acute renal failure, Mycophenolate mofetil, Peroxisome-proliferator activated receptor-gamma, Rosiglitazone, Thiazolidinediones",
author = "{Abdul Ghani}, R. and S. Zainudin and Kamaruddin, {Nor Azmi} and Kong, {N. C T}",
year = "2009",
month = "1",
day = "1",
language = "English",
volume = "50",
journal = "Singapore Medical Journal",
issn = "0037-5675",
publisher = "Singapore Medical Association",
number = "1",

}

TY - JOUR

T1 - Acute renal failure following the use of rosiglitazone in a chronic kidney disease patient

AU - Abdul Ghani, R.

AU - Zainudin, S.

AU - Kamaruddin, Nor Azmi

AU - Kong, N. C T

PY - 2009/1/1

Y1 - 2009/1/1

N2 - Drug-induced acute interstitial nephritis is a well-recognised and important reversible cause of acute renal failure. Peroxisome-proliferator activated receptor-gamma agonists, such as rosiglitazone, have been proven to be safe in chronic kidney disease patients. We describe a 65- year-old man with long-standing diabetes mellitus and hypertension, presenting with a five-day history of fluid overload and uraemic symptoms. There was no ingestion of analgesics, alternative medicine and other nephrotoxic drugs, the only new prescription being rosiglitazone, which was commenced during his last clinic follow-up two weeks prior to presentation. He required haemodialysis with minimal improvement in renal profile, despite cessation of the offending drug. Renal biopsy revealed findings consistent with acute interstitial nephritis. An episode of upper gastrointestinal bleeding with bleeding duodenal ulcer limited the use of steroids. He was treated with a course of mycophenolate mofetil which showed good gradual response and he remained stable with residual renal impairment.

AB - Drug-induced acute interstitial nephritis is a well-recognised and important reversible cause of acute renal failure. Peroxisome-proliferator activated receptor-gamma agonists, such as rosiglitazone, have been proven to be safe in chronic kidney disease patients. We describe a 65- year-old man with long-standing diabetes mellitus and hypertension, presenting with a five-day history of fluid overload and uraemic symptoms. There was no ingestion of analgesics, alternative medicine and other nephrotoxic drugs, the only new prescription being rosiglitazone, which was commenced during his last clinic follow-up two weeks prior to presentation. He required haemodialysis with minimal improvement in renal profile, despite cessation of the offending drug. Renal biopsy revealed findings consistent with acute interstitial nephritis. An episode of upper gastrointestinal bleeding with bleeding duodenal ulcer limited the use of steroids. He was treated with a course of mycophenolate mofetil which showed good gradual response and he remained stable with residual renal impairment.

KW - Acute interstitial nephritis

KW - Acute renal failure

KW - Mycophenolate mofetil

KW - Peroxisome-proliferator activated receptor-gamma

KW - Rosiglitazone

KW - Thiazolidinediones

UR - http://www.scopus.com/inward/record.url?scp=62649154715&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=62649154715&partnerID=8YFLogxK

M3 - Article

C2 - 19224067

AN - SCOPUS:62649154715

VL - 50

JO - Singapore Medical Journal

JF - Singapore Medical Journal

SN - 0037-5675

IS - 1

ER -